Sodium nitroprusside is an antihypertensive agent used frequently in the critical care setting. Recently, the Food and Drug Administration (FDA) published a report that led to a labeling change emphasizing the pharmacokinetics of nitroprusside with metabolism to highly toxic cyanide. Although evidence validates that cyanogenesis occurs with nitroprusside administration, prevention and treatment of cyanide poisoning is rarely instituted in clinical practice. Simultaneous infusion of thiosulfate with nitroprusside provides the sulfur donor necessary to prevent cyanide accumulation. Cyanide combines with thiosulfate to form the less toxic sodium thiocyanate, which is then excreted. A 10:1 ratio of nitroprusside to thiosulfate in the infusion eliminates the possibility of cyanide intoxication without altering the efficacy of nitroprusside.
Articles| September 01 1992
Sodium nitroprusside-induced cyanide intoxication and prevention with sodium thiosulfate prophylaxis
Am J Crit Care (1992) 1 (2): 19–25.
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
VA Hall, JM Guest; Sodium nitroprusside-induced cyanide intoxication and prevention with sodium thiosulfate prophylaxis. Am J Crit Care 1 September 1992; 1 (2): 19–25. doi: https://doi.org/10.4037/ajcc19184.108.40.206
Download citation file: